Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Infectious Diseases
Volume 2012, Article ID 626709, 3 pages
http://dx.doi.org/10.1155/2012/626709
Case Report

Response to Modified Antitubercular Drug Regime and Antiretroviral Therapy in a Case of HIV Infection with Disseminated Tuberculosis with Isoniazid Induced Toxic Epidermal Necrolysis

1Department of Medicine, Silchar Medical College, Silchar 788015, Assam, India
2Silchar Medical College, Silchar 788015, Assam, India

Received 13 October 2012; Accepted 16 November 2012

Academic Editors: K. B. Bamford, X. Vallès, W. I. van der Meijden, and L. Yamuah

Copyright © 2012 Abhijit Swami et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Toxic epidermal necrolysis (TEN) is a potentially life-threatening disorder characterized by widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes. Without proper management,TEN can cause sepsis leading to death of the patient. Though TEN is commonly drug induced, Isoniazid (INH) has been uncommonly associated with TEN. As INH is one of the first line drugs in treatment of tuberculosis, TEN induced INH needs modification of antitubercular therapy (ATT) with withdrawal of INH from the treatment regime along with other supportive treatments. Patients with HIV infection and disseminated tuberculosis need to be urgently initiated on an effective ATT on diagnosis of tuberculosis. However, if the patient develops potential life-threatening toxicity to first line antitubercular drugs like INH, an alternative effective ATT combination needs to be started as soon as the condition of the patient stabilizes as most of these patients present in advanced stage of HIV infection and this is to be followed by antiretroviral therapy (ART) as per guidelines. The present case reports the effectiveness of an ATT regime comprising Rifampicin, Pyrazinamide, Ethambutol, and Levofloxacin along with ART in situations where INH cannot be given in disseminated tuberculosis in HIV patients.